Alert archive / Utah / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 75, NWS Salt Lake City, UT

August 6, 2023Box Elder County, Cache County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 6, 2023, 5:15 PM MDT for Box Elder County, Cache County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2023, 5:15 PM MDT (23:15 UTC)
Expired
Aug 6, 2023, 5:45 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Box Elder County, UT, Cache County, UT

The radar

The Salt Lake City radar (KMTX), 40 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:57 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 6, 3:57 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
357 PM MDT Sun Aug 6 2023

.SYNOPSIS...High pressure centered over the Desert Southwest will
keep a drier westerly flow over Utah and southwest Wyoming to
start the week. A series of weak disturbances grazing northern
Utah will keep isolated showers and thunderstorms in the forecast
near the Utah/Idaho border through Tuesday night and will
increase winds enough for isolated critical fire weather
conditions across southern Utah through Tuesday. Moisture is
expected to increase again for the middle and latter portion of
the week.

&&

.SHORT TERM (Through 12Z/6AM Wednesday)...Early this afternoon,
analysis products showed a broad, positively tilted trough across
the Northern Rockies that extends southward across the Western
Great Basin. A shortwave resides across east-central Nevada, and
this wave is forecast to move across central Utah this evening.
Meanwhile, SPC mesoanalysis indicates the presence of 30-40kts of
bulk shear across northern Utah and SW Wyoming late this afternoon
with SBCAPE values near 2000J/Kg across NE Utah. The combination
of these features is aiding in the development of isolated
showers and thunderstorms across northern Utah and SW Wyoming this
afternoon. Heading through the evening, existing activity is
forecast to migrate eastward, while new initiation is forecast to
occur across Dugway eastward through Utah County associated with
the above-mentioned shortwave, and the first thunderstorm
associated with this zone of increased ascent is underway just
south of Utah Lake at press time. Any shower/thunderstorm activity
will be capable of producing gusty and erratic winds, and perhaps
near-severe hail.

Majority of CAMs suggest shower/thunderstorm activity will
diminish with the loss of daytime heating this evening, however
there are a few members that produce an occasional shower across
portions of northern Utah overnight, especially near the Idaho
border.

With less forcing for ascent and decreased instability on Monday,
CAMs are less excited about shower and thunderstorm development,
with just isolated showers/storms indicated mainly over high
terrain areas of northeast Utah. There are a couple of indications
of some high-based late afternoon/early evening shower
initiation across Juab/Millard/southern Tooele counties as well.

Models are then in good agreement depicting a closed low
developing across SW Idaho Monday night tracking east across
southern Idaho during the day Tuesday. Enhanced mid-level
frontogenesis and a tightening of the pressure gradient are a
couple of consequences of this newly formed low. As a result,
probabilities for showers and thunderstorms have increased
substantially Monday night through Tuesday across northern Utah
and SW Wyoming, especially north of I-80. The strengthening
pressure gradient will also be responsible for the development of
breezy/windy conditions across wind prone areas of southern Utah
Tuesday afternoon, with local gusts of up to 45 mph expected.

.LONG TERM (After 12Z/6AM Wednesday)...The long term period will consist
of zonal flow transitioning to a more amplified pattern as a ridge
centered over west Texas and a trough off the west coast brings a
return of southwesterly flow across the desert southwest. This will
advect moisture into the region with PoPs each day, with the highest
chances across the southern half of Utah.

Tropical storm Eugene off the Baja of California will move slightly
northwest and weaken. As it does, tropical moisture could get caught
up into the aforementioned southwesterly flow. This additional
moisture could advect into Utah by the weekend (~42% chance), but
uncertainty exists on the track of this decaying tropical wave. With
the increased moisture and associated cloud cover expect
temperatures to remain near or slightly below normal throughout the
entirety of the period.

&&

.AVIATION...KSLC...Northwesterly flow will continue until a
transition to light, southeasterly flow around 04-05z. A few
isolated showers may develop over Utah Co. Sunday afternoon, but are
unlikely to directly impact KSLC. The only impact may be a period of
gusty outflow winds late in the evening (25% likelihood).
Northwesterly flow may return as early as 16z.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and
thunderstorms will develop this afternoon/evening mainly across
northern UT and southwestern WY, and may produce brief periods of
gusty and erratic outflow winds, especially later in the evening.
Otherwise, expect largely diurnally-driven wind shifts, with
increased westerly flow during the afternoons across southern UT.

&&

.FIRE WEATHER...High pressure located south of the Great Basin
will remain in more or less the same position through early week,
while a series disturbances move across southern Idaho, the
strongest of which is forecast to track just north of the
Utah/Idaho border on Tuesday. These disturbances will maintain
isolated shower and thunderstorm chances across northern Utah
through Tuesday evening, with the most widespread activity
expected on Tuesday. Across southern Utah, these disturbances will
maintain dry conditions with breezy conditions. The strongest
winds across central and southern Utah are expected on Tuesday,
when southwest winds of 20-30 mph with gusts up to 45 mph are
expected in wind prone areas Tuesday afternoon and early evening.
At the same time, minimum relative humidities will be dry, in the
5-10 percent range. Therefore, have issued a Fire Weather Watch
for zones 498 and 494 Tuesday afternoon and early evening to
account for these critical fire weather conditions. Breezy
conditions with low relative humidity values are expected Monday
afternoon and early evening as well, but winds are not expected to
be as strong, generally 10-20 mph with gusts near 35 mph. Poor
overnight recovery is expected as well through Tuesday night.

Moisture is expected to begin to return to southern Utah on
Wednesday before spreading northward to central Utah by Thursday
and making it to northern Utah on Friday. There remains some
uncertainty on how much moisture will move into the state, but it
does look like the amount of moisture will be much less than what
we saw last week. Regardless, we do see an increase in humidity
with decent overnight recovery as far north as central Utah
beginning Wednesday night through next weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for UTZ494-498.

WY...None.
&&

ADeSmet/Mahan/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 6, 3:01 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
301 PM MDT Sun Aug 6 2023

UTZ101-062130-
Great Salt Lake Desert and Mountains UT-
301 PM MDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of north central Box
Elder County through 330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Park Valley, or 23 miles west of Snowville, moving east
at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central Box
Elder County.

This includes Utah Route 30 between mile markers 61 and 73, and
between mile markers 82 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4196 11281 4171 11281 4175 11323 4193 11323
      4198 11282
TIME...MOT...LOC 2100Z 270DEG 17KT 4185 11313

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<40 MPH

JRC
Special weather statement, Aug 6, 5:02 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
502 PM MDT Sun Aug 6 2023

UTZ103-107-110-062330-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
502 PM MDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of west central Cache
and east central Box Elder Counties through 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tremonton, moving east at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Logan, Tremonton, Hyrum, Wellsville, Bear River City, Benson, Peter,
Utah State University, Riverside, North Logan, Nibley, Garland,
Millville, River Heights, Honeyville, Mendon, Elwood, Deweyville,
Collinston and College Ward.

This includes the following highways...
 Interstate 15 between mile markers 370 and 385.
 Interstate 84 between mile markers 39 and 42.
 US Route 89 near mile marker 459.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4162 11228 4179 11221 4178 11180 4156 11192
TIME...MOT...LOC 2302Z 286DEG 19KT 4169 11216

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<40 MPH

JRC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:30 PM MDTFire Weather WatchSLCGarfield, Kane, San Juan, Washington, Wayne22 hr
Aug 6, 3:01 PM MDTSpecial Weather StatementSLCBox Elder29 min
Aug 6, 5:02 PM MDTSpecial Weather StatementSLCCache28 min

Nearby

Severe Thunderstorm Warnings in Utah, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.